Iowa, 2013

Drought in Iowa, January 1 to 31, 2013

January 1 to 31, 2013 · NWS OAX · 6 events in 6 counties and zones

The drought intensity remained in the Extreme category during January from around Glenwood through Onawa, with a Moderate or Severe Drought across much of the area southeast of there. Precipitation for the month was generally 1/4 to 1/2 inch which was a little below normal.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The drought intensity remained in the Extreme category during January from around Glenwood through Onawa, with a Moderate or Severe Drought across much of the area southeast of there. Precipitation for the month was generally 1/4 to 1/2 inch which was a little below normal. The drought persisted over western Iowa into February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 31, 11:11 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 31, 11:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 PM CST MON DEC 31 2012

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

AREA OF LOW CLOUDS TO THE NORTH THROUGH WEST/SOUTHWEST OF TAF
SITES WILL REMAIN MAIN TAF CHALLENGE THROUGH TUESDAY. WITH LOW
LEVEL FLOW EXPECTED TO TURN MORE SWRLY LATER TONIGHT/TUESDAY...KOFK
WOULD POTENTIALLY STAND THE GREATEST RISK OF THEM MOVING BACK
ACROSS ANY OF THE RESPECTIVE TAF SITES. IN ADDITION...SOME FOG
COULD FORM TONIGHT AS MID CLOUDS FROM SRN PLAINS SYSTEM
CLEAR...ESPECIALLY NEAR LOW CLOUD DECK IN NERN NE AND ALSO OVER
AREAS THAT RECEIVED FRESH SNOW MONDAY.

CHERMOK
&&

.PREV DISCUSSION... /ISSUED 243 PM CST MON DEC 31 2012/

SHORT TERM...TONIGHT THROUGH THURSDAY

AS ANTICIPATED...SNOW IS SPREADING ACROSS KS THIS AFTN AND MAKING A
PUSH INTO SRN NEB. THIS ALL IN PART TO A POTENT VORT MAX LIFTING
THRU THE CNTRL PLAINS. MEANWHILE...SFC COLD FRONT HAS ALREADY PUSHED
THRU THE CWA...NOW EXTENDING FROM THE WRN GREAT LAKES TO SERN KS.
FOR TONIGHT EXPECT ACCUMULATING SNOW WILL CONTINUE SOUTH OF
I-80 THRU THIS EVENING...RANGING FROM ABOUT A INCH MORE NEAR
THE NEB/KS BORDER TO A HALF INCH OR SO APPROACHING I-80. THUS WILL
MAINTAIN HEADLINES UNTIL MIDNIGHT. SNOW ACTIVITY WILL BEGIN TAPERING
OFF THEN AS BEST DYNAMIC FORCING EXITS THE REGION. OTHERWISE...DRY
AND COLD CONDITIONS WILL PREVAIL THE REST OF THE FCST PD. NOTE...
APPEARS NON-DIURNAL TEMPS WILL BE POSSIBLE LATE TUESDAY NIGHT. A SFC
LOW OVER THE UPPER MIDWEST IS PROGGED TO DRAG A BOUNDARY ACROSS THE
NRN/CNTRL PLAINS. WITH MODELS IN GOOD AGREEMENT ADVERTISING MIXING
TAKING PLACE...EXPECT EARLY MORNING LOWS WITH GRADUAL WARMING THEN
TAKING PLACE LEADING UP TO 12Z WED MORNING.

DEE

LONG TERM...THURSDAY NIGHT THROUGH MONDAY

THE EXTENDED REMAINS DRY WITH SLOW MODERATION TOWARD ABOVE NORMAL
TEMPERATURES.

STARTING OUT...THE 12Z GFS/00Z EC HAVE A DIFFERENT IDEA OF THE
STRENGTH OF THE LONGWAVE TROF THAT EXTENDS FROM THE SOUTHWEST U.S.
INTO THE GREAT LAKES...BUT THEY BOTH AGREE THAT THEY ARE EAST OF THE
FORECAST AREA AND WE SHOULD EXPERIENCE RISING HEIGHTS FOR FRIDAY
WITH A WEAK FRONTAL PASSAGE DURING THE DAY.   THE GFS/EC ARE
OPPOSITE WITH THEIR SYNOPTIC PATTERN FOR SATURDAY...THE GFS BRINGS A
SHORTWAVE THROUGH THE NORTHWEST FLOW WHILE THE EC HOLDS THE RIDGE IN
PLACE.  THEY BOTH SHOW WARMING SOUTHWEST FLOW SUNDAY AHEAD OF
ANOTHER COOL FRONTAL PASSAGE. THE 12Z EC HAS NOW COME AROUND MORE TO
THE 12Z GFS WITH IT/S SYNOPTIC PATTERNS.  FRIDAY WILL BRING
SOUTHWEST FLOW WITH TEMPERATURES IN THE 20S/30S AND A COLD FRONTAL
PASSAGE THAT WILL BE DRY. THIS IS FOLLOWED BY A SHORTWAVE TROF
PASSAGE IN THE NORTHWEST FLOW AND BRISK NORTHWEST WINDS FOR SATURDAY
AND MORE HIGHS IN THE 20S AND 30S.  SUNDAY AND MONDAY HIGHS SHOULD
BE IN THE 30S AND 40S.

ZAPOTOCNY

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, Dec 31, 9:52 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
952 PM CST MON DEC 31 2012

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-011800-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
952 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

FLURRIES WILL GRADUALLY END OVER SOUTHEAST NEBRASKA THROUGH EARLY
TONIGHT. LITTLE OR NO ADDITIONAL ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW ACCUMULATION REPORTS
WILL BE APPRECIATED.

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-011800-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
952 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TUESDAY.

CHERMOK

In the hours before

Local storm report, Dec 31, 9:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
923 PM CST MON DEC 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     SNOW             TECUMSEH                40.37N 96.19W
12/31/2012  M4.0 INCH        JOHNSON            NE   CO-OP OBSERVER

&&

RCHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Fremont

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fremont forecast zone
Reported by
Drought Monitor
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Drought, Harrison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Drought, Mills

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Drought, Monona

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Monona forecast zone
Reported by
Drought Monitor
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Drought, Pottawattamie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pottawattamie forecast zone
Reported by
Drought Monitor
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Drought, Shelby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422434, 422435, 422436, 422437, 422438, 422439.